Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 107, NWS Morristown, TN

June 9, 2008Polk County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 9, 2008, 2:46 PM EDT for Polk County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2008, 2:46 PM EDT (18:46 UTC)
Expired
Jun 9, 2008, 3:30 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Polk County, TN

The radar

The Northeast Alabama radar (KHTX), 144 km from the middle of the area, began a volume at 18:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1398 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1476 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 10:15 AM EDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 9, 10:15 AM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1015 AM EDT MON JUN 9 2008

.DISCUSSION...UPPER RIDGE CONTINUES TO SHIFT EVER SO SLOWLY EAST
TOWARD THE ATLANTIC COAST AS UPPER MIDWEST TROF MOVES TOWARD THE
GREAT LAKES. CONVECTIVE INHIBITION NOT AS EVIDENT ON AREA SOUNDINGS
THIS MORNING AND MODEL INSTABILITY RELATIVELY IMPRESSIVE. CURRENT
FORECAST ON TRACK WITH ISOLATED CONVECTION POSSIBLE IN THE VALLEY
WITH SCATTERED CONVECTION IN THE MOUNTAINS BORDERING NORTH CAROLINA.
ANOTHER HOT DAY IN STORE WITH NEAR RECORD WARMTH EXPECTED AGAIN
ACROSS THE NORTHERN TWO THIRDS OF THE FORECAST AREA. ONLY UPDATE
PLANNED WILL BE TO REMOVE TIMING WORDING IN FIRST PERIOD.

&&

.POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN    93  72  90  67  91 /  20  20  50  30  40
KNOXVILLE AIRPORT, TN      92  70  89  65  88 /  20  20  50  30  40
OAK RIDGE, TN              93  70  89  66  90 /  20  20  50  30  30
TRI CITIES AIRPORT, TN     92  65  88  62  86 /  20  20  50  30  40
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Jun 9, 5:00 AM EDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON JUN 9 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EDT (400 AM CDT) MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING. A FEW STORMS COULD BECOME SEVERE...PRODUCING
DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STAGNANT WEATHER PATTERN WILL CONTINUE ACROSS THE SOUTHERN
APPALACHIAN REGION THROUGH THE WEEK...WITH SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS POSSIBLE EACH DAY. SOME STORMS COULD BECOME
SEVERE EACH DAY...PRODUCING DAMAGING WINDS...LARGE HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE WEATHER.

DMG

In the hours before

Local storm report, Jun 9, 11:33 AM EDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1133 AM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     2 SSW TOWNSEND          35.65N 83.77W
06/07/2008                   BLOUNT             TN   DEPT OF HIGHWAYS

            A FEW TREES...LIMBS AND DEBRIS DOWN ON ROADWAYS.

0408 PM     TSTM WND DMG     7 S MARYVILLE           35.65N 83.97W
06/07/2008                   BLOUNT             TN   UTILITY COMPANY

            SEVERAL TREES AND POWERLINES DOWN IN THE SIXMILE AND
            BLOCKHOUSE AREAS.

0425 PM     TSTM WND DMG     6 ENE MARYVILLE         35.78N 83.87W
06/07/2008                   BLOUNT             TN   AMATEUR RADIO

            SEVERAL TREES AND POWERLINES DOWN ON AND ALONG PEA RIDGE
            ROAD TO THE WALLAND AREA.

&&

FERRELL/PROPST
Local storm report, Jun 9, 11:35 AM EDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1135 AM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND DMG     2 SSW TOWNSEND          35.65N 83.77W
06/07/2008                   BLOUNT             TN   DEPT OF HIGHWAYS

            A FEW TREES...LIMBS AND DEBRIS DOWN ON ROADWAYS.

0408 PM     TSTM WND DMG     7 S MARYVILLE           35.65N 83.97W
06/07/2008                   BLOUNT             TN   UTILITY COMPANY

            SEVERAL TREES AND POWERLINES DOWN IN THE SIXMILE AND
            BLOCKHOUSE AREAS.

0425 PM     TSTM WND DMG     6 ENE MARYVILLE         35.78N 83.87W
06/07/2008                   BLOUNT             TN   AMATEUR RADIO

            SEVERAL TREES AND POWERLINES DOWN ON AND ALONG PEA RIDGE
            ROAD TO THE WALLAND AREA.

0635 PM     HAIL             LENOIR CITY             35.80N 84.27W
06/07/2008  E1.25 INCH       LOUDON             TN   LAW ENFORCEMENT

            HALF DOLLAR SIZED HAIL ALL OVER THE COUNTY.

0637 PM     TSTM WND DMG     2 SW LENOIR CITY        35.78N 84.30W
06/07/2008                   LOUDON             TN   LAW ENFORCEMENT

            1 LARGE TREE DOWN ON OLD SUGAR LIMB RD 2 MI SW OF LENOIR
            CITY.

0640 PM     HAIL             LENOIR CITY             35.80N 84.27W
06/07/2008  E2.75 INCH       LOUDON             TN   LAW ENFORCEMENT

            BASEBALL SIZED HAIL IN LENOIR CITY.

&&

FERRELL/PROPST
Local storm report, Jun 9, 2:14 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
214 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             CHATTANOOGA             35.07N 85.26W
06/09/2008  E0.88 INCH       HAMILTON           TN   TRAINED SPOTTER

            NICKEL HAIL ON BROAD ST IN CHATTANOOGA. REPORTED BY
            SPOTTER.

&&

MEP
Local storm report, Jun 9, 2:33 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
233 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             CHATTANOOGA             35.07N 85.26W
06/09/2008  E1.00 INCH       HAMILTON           TN   LAW ENFORCEMENT

            QUARTER SIZE HAIL NEAR THE 911 CENTER ON AMNICOLA HWY.
            REPORTED BY DISPATCHER.

0225 PM     HAIL             CHATTANOOGA             35.07N 85.26W
06/09/2008  E0.88 INCH       HAMILTON           TN   PUBLIC

            PEA TO NICKEL HAIL AT CHICKAMAUGA DAM. REPORTED BY
            PUBLIC.

&&

MEP

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:00 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie45 min
Jun 9, 3:33 PM EDTSevere Thunderstorm WarningMRXMonroe42 min
Jun 9, 4:36 PM EDTSevere Thunderstorm WarningMRXCocke, Greene39 min
Jun 9, 5:07 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson, Sevier38 min
Jun 9, 5:12 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Unicoi, Washington48 min
Jun 9, 5:18 PM EDTSevere Thunderstorm WarningMRXCocke, Greene27 min
Jun 9, 5:40 PM EDTSevere Thunderstorm WarningMRXGreene35 min
Jun 9, 5:53 PM EDTSevere Thunderstorm WarningMRXSullivan52 min
Jun 9, 6:02 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Unicoi, Washington28 min
Jun 9, 6:34 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Washington26 min
Jun 9, 6:44 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan, Washington46 min
Jun 9, 7:22 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Wise38 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.